New York, 2009

Cold in New York, January 14, 2009

January 14, 2009 · NWS ALY · 3 events in 3 counties and zones

The combination of gusty winds, and low temperatures produced wind chills of -20 to -25 F early Wednesday morning across the southern Adirondacks.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of gusty winds, and low temperatures produced wind chills of -20 to -25 F early Wednesday morning across the southern Adirondacks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 14, 12:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 14, 12:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1255 AM EST WED JAN 14 2009

.SYNOPSIS...
VERY COLD ARCTIC AIR WILL POUR INTO THE REGION DURING THE PREDAWN
HOURS WITHBRISK AND GUSTY WESTERLY WINDS. HIGH PRESSURE WILL BRIEFLY
BUILD IN TODAY...BUT A LOW PRESSURE SYSTEM MAY BRING SOME SNOW TO
THE AREA TONIGHT AND THURSDAY...FOLLOWED BY A REINFORCING SHOT OF
FRIGID AIR.

&&

.NEAR TERM /UNTIL 6 AM TODAY/...
AS OF MIDNIGHT...THE ARCTIC COLD FRONT HAD PASSED THROUGH ALL OF THE
FORECAST AREA EXCEPT FOR THE EXTREME SOUTHEAST...AND WILL LIKELY BE
EAST OF THAT AREA AS WELL BY 1230 AM. HAVE UPDATED THE FORECAST TO
REFLECT A POST FRONTAL SCENARIO OF WINDY CONDITIONS WITH SHARPLY
FALLING TEMPS. LOWS BY SUNRISE WILL BE BETWEEN 10 BELOW AND 10 ABOVE
ZERO...WITH WIND CHILL ADVISORIES CONTINUING FOR THE WESTERN
ADIRONDACKS THROUGH 1100 AM WEDNESDAY. THE WINTER WEATHER ADVISORY
WAS CANCELLED A LITTLE EARLY (WAS ORIGINALLY SET TO EXPIRE AT
MODNIGHT) SINCE ALL THE SYNOPTIC/COLD FRONT INDUCED WIDESPREAD SNOW
SHOWERS HAVE EXITED THE ADVISORY AREA.

UPSLOPE LAKE EFFECT SNOW SHOWERS WILL CONTINUE FOR A WHILE
LONGER...BUT VERY DRY AIR AND HIGH PRESSURE BUILDING IN BEHIND THE
FRONT WILL LIMIT AND DECREASE THIS ACTIVITY THROUGH THE REST OF
TONIGHT. LAKE EFFECT SNOW SHOWERS WILL EVENTUALLY SETTLE INTO A 310
TO 320 DEGREE ORIENTATION BEFORE FINALLY DISIPATING BY AROUND
SUNRISE.

&&

.SHORT TERM /6 AM WEDNESDAY THROUGH FRIDAY NIGHT/...
WITH 850 TEMPERATURES DROPPING WELL UNDER -20C ON
THURSDAY...TEMPERATURES WILL NOT REBOUND MUCH IF AT ALL ACROSS THE
REGION...DESPITE SOME SUNSHINE. WINDS WILL CONTINUE TO BLOW ENOUGH
TO PRODUCE WIND CHILLS NEAR ADVISORY LEVELS ACROSS THE
ADIRONDACKS...AND REMAINING NEAR OR EVEN BELOW ZERO MOST OTHER
PLACES. WITH A STRONG ANTICYLONIC FLOW...WE EXPECT NOTHING MORE THAN
FLURRIES OVER THE ELEVATED TERRAIN TO OUR WEST...WITH BONE DRY
CONDITIONS ELSEWHERE.

BY TOMORROW NIGHT...CLOUDS FROM A WEAK CLIPPER WILL OVERSPREAD THE
REGION AND MIGHT PREVENT COMPLETE FREE FALL OF TEMPERATURES. EVEN
SO...VIRTUALLY ALL AREAS NORTH AND WEST OF ALBANY...WILL DIP BELOW
ZERO. IF THE CLOUDS TAKE LONGER TO ARRIVE...THEY WOULD FALL EVEN
MORE.

ALL MODELS INDICATE THIS WEAK CLIPPER WILL PASS WELL TO OUR SOUTH ON
THURSDAY AND WILL HAVE LIMITED MOISTURE WITH IT. NEVERTHELESS...WITH
SUCH COLD TEMPERATURES...FLUFF FACTOR COULD BE 25:1 STILL BELIEVE
SOME LIGHT SNOW WILL FALL...ESPECIALLY SOUTH OF ALBANY WHERE SEVERAL
INCHES OF NEW COULD ACCUMULATE...LESSER OR NO AMOUNTS NORTH OF
ALBANY.

BEHIND THIS CLIPPER...WILL COME EVEN COLDER AIR...THE CORE OF THE
ARCTIC AIR FOR FRIDAY INTO THE EARLY WEEKEND. 850 TEMPERATURES
PLUMMET TO -25C AT KALB BY 12Z FRIDAY. WENT THE COLDER MAV NOS FOR
FRIDAY. THEN ON FRIDAY NIGHT...HIGH PRESSURE BUILDS OVER THE REGION
AND THIS LOOKS TO BE THE COLDEST NIGHT OF THE WINTER THUS FAR. OUR
ENTIRE FORECAST AREA WILL LIKELY SEE BELOW ZERO READINGS...WITH
SHELTERED VALLEYS TO OUR NORTH...SLATED TO DROP UNDER -20F

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AN ALBERTA CLIPPER OVER THE UPPER MIDWEST ON SATURDAY TRACKS
SOUTHEAST TO THE UPPER OHIO VALLEY AND GRADUALLY TURNS NORTHEAST...
PASSING JUST SOUTH OF NEW YORK ON SUNDAY.  THE ECMWF IN PARTICULAR
PROVIDES LIGHT QPF AMOUNTS.  ANOTHER WEAK SYSTEM DIPS SOUTH ACROSS
THE GREAT LAKES MONDAY AND MONDAY NIGHT...THREATENING MAINLY WESTERN
SECTIONS OF OUR AREA WITH A CHANCE OF LIGHT SNOW.  THE UPPER LEVEL
ENERGY HANGS UP OVER THE GREAT LAKES.  A NORTHWESTERLY FLOW ENSUES
ON TUE...RESULTING IN A CHANCE FOR NIGHTTIME LAKE EFFECT...EFFECTING
MAINLY AREAS NORTH AND WEST OF THE CAPITAL REGION.

WENT WITH HPC GUIDANCE...WHICH TRENDS COLDER.  ALSO POPD WITH HPC
GUIDANCE FOR REMAINING PARAMETERS FOR CONSISTENCY.  GMOS FILLED IN
WHERE HPC NUMBERS WERE UNAVAILABLE.  THE START OF THE WEEKEND BEGINS
AS THE COLDEST DAY OF THE SEASON...WITH HIGH TEMPERATURES IN ONLY
THE SINGLE DIGITS AND LOWER TEENS.  HIGH PRESSURE AND SUBSIDENCE
COMBINED WITH SOME SUNSHINE MODERATE THE HIGHS INTO THE MID TEENS TO
MID 20S RANGE BY SUNDAY.  HIGHS THE EARLY PART OF THE WEEK WILL BE
MUCH CLOSER TO NORMAL...THOUGH STILL WELL BELOW.  MONDAYS SYSTEM
DRAGS DOWN MORE COLDER AIR FOR TUESDAY.

&&

.AVIATION /06Z TUESDAY THROUGH SUNDAY/...
THE ARCTIC COLD FRONT WAS THROUGH THE ENTIRE FORECAST AREA EXCEPT
FOR WESTERN CONNECTICUT AND SOUTHERN DUTCHESS COUNTY IN SOUTHEASTERN
NEW YORK. BEHIND THE FRONT SOME LAKE EFFECT SNOW SHOWERS WERE
MOVING DOWN THE MOHAWK VALLEY AND INTO THE WESTERN CATSKILLS. THE
ONLY TAF SITE THAT WILL BE AFFECTED WILL BE KALB WHICH HAS VCSH
AND A TEMPO GROUP FOR MVFR VISIBILITY BETWEEN 06Z AND 10Z. WINDS
WILL BE NORTHWESTERLY 15 TO 20 KNOTS SUSTAINED WITH GUSTS TO NEAR
30 KNOTS AT ALBANY DUE TO THE FUNNELING EFFECT OF THE MOHAWK
VALLEY. ELSEWHERE THE WINDS ARE NOT EXPECTED TO BE AS STRONG.
ASIDE FROM THE SNOW SHOWERS VFR FLIGHT CONDITIONS WILL PREDOMINATE
WITH SCATTERED LOW CLOUDS. A DECK OF HIGH AND MIDLEVEL CLOUDS WILL
MOVE INTO THE REGION AFTER 18Z TODAY AHEAD OF AN APPROACHING
CLIPPER TYPE SYSTEM.

OUTLOOK....
TONITE/THU...MVFR/IFR...CIG -SN...MAINLY AT KPOU.
FRI-SAT...VFR...NO SIG WX.
SUN...VFR/MVFR...CIG. CHC -SHSN.

&&

.HYDROLOGY...
THE ONLY HYDROLOGY PROBLEMS THAT MAY OCCUR THIS WEEK WOULD BE
FREEZE-UP ICE JAMS WHERE FLOWING WATER WILL BE EXPOSED TO THE VERY
COLD AIR ESPECIALLY LATER THIS WEEK. THE GOOD NEWS IS THAT WHERE
RIVERS AND LAKES HAVE FROZEN...THERE IS A GOOD LAYER OF RELATIVELY
FRESH SNOW ON TOP OF THE ICE...WHICH WILL SERVE TO INSULATE FROM THE
COLD...AND SLOW THE THICKENING PROCESS. FREEZE-UP ACCUMULATION AND
JAMS WOULD BE MOST LIKELY IN RIVER VALLEYS TO THE NORTH...WHERE
TEMPERATURE ARE LIKELY TO BE COLDEST. WATER LEVELS AT MANY GAGE
SITES ARE HIGHER DUE TO ICE. ANY PRECIPITATION THAT COMES WILL COME
AS SNOW AND WILL HAVE NO IMMEDIATE EFFECT ON THE RIVERS...BUT WILL
INCREASE THE WATER CONTENT OF THE SNOW PACK.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WIND CHILL ADVISORY FROM 3AM TO 11AM EST WEDNESDAY FOR
     NYZ032-033-082.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...GJM
NEAR TERM...GJM
SHORT TERM...HWJIV
LONG TERM...HELLER
AVIATION...RCK
HYDROLOGY...RCK/HWJIV
Hazardous weather outlook, Jan 13, 11:57 PM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1157 PM EST TUE JAN 13 2009

NYZ032-033-082-141200-
NORTHERN HERKIMER-HAMILTON-NORTHERN FULTON-
1157 PM EST TUE JAN 13 2009

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 11 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS OF
THE EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-083-084-
VTZ013>015-141200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
1157 PM EST TUE JAN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Herkimer

When
January 14, 3:00 AM EST to 10:30 AM EST
Where
Northern Herkimer forecast zone
Reported by
Mesonet
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hamilton

When
January 14, 3:00 AM EST to 10:30 AM EST
Where
Hamilton forecast zone
Reported by
Mesonet
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Fulton

When
January 14, 3:00 AM EST to 10:30 AM EST
Where
Northern Fulton forecast zone
Reported by
Mesonet
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151270, 151271, 151272.